Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 109, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2011, 6:02 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 6:02 PM MST (01:02 UTC)
- Expired
- Aug 23, 2011, 6:30 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4405 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS55 KTWC 240102
SVRTWC
AZC019-240130-
/O.NEW.KTWC.SV.W.0109.110824T0102Z-110824T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
602 PM MST TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF GREEN VALLEY...
* UNTIL 630 PM MST
* AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SAHUARITA...OR 8 MILES
NORTHEAST OF GREEN VALLEY...AND MOVING NORTHWEST AT 15 MPH. THIS
SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM
WARNING PREVIOUSLY IN EFFECT.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
XAVIER MISSION AND RYAN FIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3207 11124 3216 11118 3215 11105 3209 11091
3187 11081 3181 11102
TIME...MOT...LOC 0101Z 143DEG 15KT 3198 11097
$$
BF1 follow-up statement
318
WWUS55 KTWC 240133
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST TUE AUG 23 2011
AZC019-240141-
/O.EXP.KTWC.SV.W.0109.000000T0000Z-110824T0130Z/
PIMA AZ-
633 PM MST TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED THUNDERSTORMS ACROSS THE FAR SOUTHERN PORTION OF THE
TUCSON METRO AREA EXTENDING SOUTH TO THE SANTA CRUZ AND PIMA COUNTY
LINE. THESE THUNDERSTORMS WERE MOVING TO THE NORTHWEST AT 20 MPH.
ALTHOUGH THESE THUNDERSTORMS HAVE WEAKENED...EXPECT WIND GUSTS TO
AROUND 40 TO 45 MPH THROUGH 700 PM MST. ALSO...VISIBILITIES WILL BE
REDUCED TO NEAR 1 MILE IN BLOWING DUST. THUS THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3207 11124 3216 11118 3215 11105 3209 11091
3187 11081 3181 11102
TIME...MOT...LOC 0102Z 143DEG 15KT 3198 11097
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:23 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 2:23 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE AUG 23 2011
.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS WEEK ALONG WITH HOTTER DAYTIME TEMPERATURES. SOME LOCATIONS MAY
APPROACH RECORD HIGHS AGAIN ON WEDNESDAY.
&&
.DISCUSSION...THIS MORNINGS KTWC UNMODIFIED SOUNDING SHOWED A PWAT
OF 1.38 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3000
J/KG. MODIFYING THE SOUNDING USING T=105;TD=51 YIELDS A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 940 J/KG IF LIFTING THE PARCEL FROM
THE SURFACE AND A MINUS 3 LIFTED INDEX AND A CAPE OF AROUND 640 IF
LIFTING THE PARCEL USING THE MEAN TEMP METHOD. WITH THAT SAID...THE
INHERITED POP FORECAST OF ISOLATED ACTIVITY FOR THE CENTRAL AND
EASTERN DESERTS/VALLEYS AND LOW END SCATTERED ACTIVITY FOR THE
MOUNTAIN TOPS LOOKS GOOD.
WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER NEW MEXICO
WITH A WEAK DISTURBANCE MOVING NORTHWEST ACROSS BAJA AND THE GULF OF
CALIFORNIA WITH IR SATELLITE IMAGERY AND RADAR MOSAIC SHOWING
CONVECTION OCCURRING OVER NORTHWEST SONORA MEXICO THAT IS ASSOCIATED
WITH THE REMNANTS OF AN MCV THAT IS CURRENTLY MOVING ACROSS THE
NORTHERN GULF OF CALIFORNIA. IN ADDITION...CONVECTION HAS ALSO
FORMED OVER THE WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND NEAR THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY WITH THE
ACTIVITY DRIFTING TO THE WEST OR WEST NORTHWEST.
THE MODELS KEEP THE HIGH IN THE GENERAL VICINITY OF THE ARIZONA/NEW
MEXICO BORDER THROUGH AT LEAST WEDNESDAY BEFORE IT SHIFTS SLIGHTLY
NORTH AND EAST AND ITS ORIENTATION IS MORE WEST TO EAST FROM THE
FOUR CORNERS TO NEAR THE TEXAS PANHANDLE. THIS WILL ALLOW MORE OF AN
EAST TO SOUTHEAST COMPONENT TO DEVELOP THAT WILL USHER IN HIGHER
MOISTURE ALONG WITH WEAK DISTURBANCES THAT WILL ROTATE AROUND THE
SOUTHERN PERIPHERY OF THE HIGH POSSIBLY ENHANCING ACTIVITY IN THE
PROCESS.
BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK THE HIGH GETS SHUNTED
TO THE SOUTH OVER PORTIONS OF THE DESERT SOUTHWEST IN RESPONSE TO A
FRONT MOVING THROUGH THE CENTER OF THE NATION. MOISTURE WILL REMAIN
IN PLACE ACROSS THE REGION TO JUSTIFY ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK.
HIGHS WILL GENERALLY BE 8 TO 10 DEGREES ABOVE NORMAL WEDNESDAY AND
THURSDAY AND 5 TO 7 DEGS ABOVE NORMAL FOR FRIDAY. THEREAFTER...HIGHS
WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL. LOWS WILL BE AROUND 6 TO 8
DEGS ABOVE NORMAL WEDNESDAY THROUGH FRIDAY...THEN 4 TO 6 DEGS ABOVE
NORMAL THEREAFTER.
&&
.AVIATION...SCT CLD BASES 12-15KFT AGL WITH SCT CIRRUS ABOVE. ISOLD
SHRA/TSRA MAINLY IN THE MTNS THROUGH AROUND 04Z WITH LOWER CEILINGS
NEAR TSRA. SFC WND MAINLY LESS THAN 10 KTS EXCEPT PK WND NEAR 45KTS
WITH A FEW TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS TO CONTINUE WITH
HOTTER TEMPERATURES THIS WEEK. NORMAL DIURNAL WIND TRENDS WILL
OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.
&&
.CLIMATE...VERY HOT TEMPERATURES FOR LATE AUGUST ARE EXPECTED THIS
WEEK AS HIGH PRESSURE ALOFT STRENGTHENS OVER THE AREA. THE TABLE
BELOW LISTS DAILY RECORD HIGH/YEAR FOR SELECTED SITES ACROSS SE AZ.
WEDNESDAY THURSDAY
8/24 RCRD 8/25 RCRD
HIGH/YEAR HIGH/YEAR
AJO 111/1985 109/2010
ORGAN PIPE 114/1985 111/1985
PICACHO PEAK 109/2010 111/2001
TUCSON 108/1985 106/2002
SAFFORD 104/1985 105/1953
WILLCOX 101/2010 101/2002
SIERRA VISTA 99/1985 97/2002
DOUGLAS 100/1994 100/2002
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM MST TODAY FOR AZZ501-502-505.
HEAT ADVISORY FROM 1 PM TO 7 PM MST WED FOR AZZ501-502-505.
WEATHER.GOV/TUCSONHazardous weather outlook, Aug 23, 11:58 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1158 AM MST TUE AUG 23 2011 AZZ510>515-241900- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THIS EVENING BEFORE DISSIPATING AFTER SUNDOWN. MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED WIND GUSTS OF 40 TO 50 MPH ACCOMPANYING THE STRONGEST STORMS. KEEP IN MIND THAT EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503-504-506>509-241900- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS BEFORE DISSIPATING AFTER SUNDOWN. THE STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAINFALL AND WIND GUSTS RANGING 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-241900- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM TODAY... ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM WEDNESDAY... .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST TODAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST WEDNESDAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. TEMPERATURES SHOULD LOWER A FEW DEGREES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 23, 5:52 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD CLIFTON 33.02N 109.29W
08/23/2011 GREENLEE AZ LAW ENFORCEMENT
FLOODING IN WARD CANYON ONGOING WITH DAMAGE.
&&
EVENT NUMBER TWC1100089
MINNICKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:05 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 25 min |
| Aug 23, 5:25 PM MST | Flash Flood Warning | TWC | Greenlee | 65 min |
| Aug 23, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 23, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 23, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 50 min |
| Aug 23, 7:06 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Aug 24, 1:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Aug 24, 3:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 24, 4:00 PM MST | Special Weather Statement | TWC | Graham | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.